Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 211, NWS Springfield, MO

July 11, 2020Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2020, 4:03 PM CDT for Bourbon County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 4:03 PM CDT (21:03 UTC)
Expired
Jul 11, 2020, 4:39 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KSGF 112103
SVRSGF
KSC011-112200-
/O.NEW.KSGF.SV.W.0211.200711T2103Z-200711T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
403 PM CDT Sat Jul 11 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 500 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located over Lone Elm, or
  10 miles northeast of La Harpe, moving southeast at 25 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will be near...
  Bronson around 435 PM CDT.
  Uniontown around 445 PM CDT.
  Redfield around 455 PM CDT.

Other locations impacted by this severe thunderstorm include
Marmaton, Mapleton, Petersburg, Devon, Porterville, Harding and
Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
      3778 9470 3768 9509
TIME...MOT...LOC 2102Z 317DEG 23KT 3805 9523 

HAIL...2.75IN
WIND...60MPH
 
$$

Terry
2 follow-up statements
152 
WWUS53 KSGF 112123
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
423 PM CDT Sat Jul 11 2020

KSC011-112200-
/O.CON.KSGF.SV.W.0211.000000T0000Z-200711T2200Z/
Bourbon KS-
423 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR BOURBON COUNTY...

At 422 PM CDT, a severe thunderstorm was located near Moran, or 11
miles east of La Harpe, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Bronson around 435 PM CDT.
  Uniontown around 445 PM CDT.
  Redfield around 455 PM CDT.

Other locations impacted by this severe thunderstorm include
Marmaton, Mapleton, Petersburg, Devon, Porterville, Harding and
Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
      3778 9470 3768 9509
TIME...MOT...LOC 2122Z 317DEG 22KT 3796 9510 

HAIL...1.75IN
WIND...60MPH
 
$$

Perez
591 
WWUS53 KSGF 112139
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
439 PM CDT Sat Jul 11 2020

KSC011-112149-
/O.CAN.KSGF.SV.W.0211.000000T0000Z-200711T2200Z/
Bourbon KS-
439 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.  However small hail and 
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
      3778 9470 3768 9509
TIME...MOT...LOC 2138Z 317DEG 23KT 3788 9500 

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
220 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Jul 11 2020

Across the Ozarks this afternoon, temperatures were in the upper
80s to lower 90s with heat index values from 95 to 104. Humidity
values were in the 50 to 60 percent range, which for summer in the
Ozarks is fairly typical. What may not be typical for this time of
year is the upper level wave and cold front now moving south
across northern Missouri and Kansas.

The airmass in place across the Ozarks is pretty unstable with
CAPE values in the 3500-4500 j/kg range with lapse rates at -8 or
more. With the heat in place, the CINH over the area is below 100
j/kg for most locations. Shear, thanks to the upper level wave
was in the 30-40kt range and there is some low level CAPE in place
as well. All these ingredients should lead to the potential for
severe weather to impact the area late this afternoon into this
evening.

Rather robust and severe storms have already developed across
northwestern Kansas where the CAP was weakest. These storms were
taking advantage of all the ingredients in place with storms tops
exceeding 60 kft. This indicated that the updrafts in these storms
are very strong.

CAMS models have been showing this activity moving to the
southeast through this afternoon and into the Ozarks and
southeast Kansas late this afternoon into this evening. As the
storms move southeast, the expectation is for a cold pool to
develop as storm coverage increases. This will bring the potential
for a strongly forced line of storms to develop and move through
the region. With the instability in place, the storms will likely
be severe with large hail up to baseballs in size and damaging
winds in excess of 70 mph in the strongest storms.

The trajectory would bring the best potential for the strongest
storms to locations along and west of Highway 65. Areas to the
east may see severe storms as well but the best potential area
for the strongest storms will be to the west of Highway 65.

The cold front will move through the region tonight with storm
chances continuing to just before sunrise Sunday morning for far
southern Missouri. Behind the front, a slightly cooler but drier
airmass will move into the Ozarks which will feel rather nice and
make for a pleasant day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 146 PM CDT Sat Jul 11 2020

As we head into the start of the work week, temperatures and
humidities will climb each day with heat indicies climbing into
the 95 to 104 range by Tuesday afternoon and to 97 to 106 by
Friday. Would expect heat headlines will be needed for much of
next week. Little in the way of rain chances are expected next
week though isolated afternoon storms from daytime heating may
occur on a daily basis.

Overall, the extended and long range forecast even into the
following week of July 19-25th looks like it will remain
generally hot and dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 11 2020

Clouds were beginning to develop across the area this afternoon
as temperatures rise. This will continue as we go through the
afternoon which may also allow for some scattered showers or
storms to develop. As we head into this evening clouds and storm
chances will increase a a front moves into the area. Where storms
occur over terminals, ceilings and visibilities will be impacts
with MVFR to IFR flight conditions. cloud cover will remain
across the area through overnight and into Sunday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jul 11, 3:10 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 PM CDT Sat Jul 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Afternoon heat index values will range from the upper 90s to the
lower 100s this afternoon.

Strong to severe thunderstorms have developed across northeastern
Kansas and are expected to move south into the Ozarks and
southeastern Kansas late this afternoon and this evening. Much of
the region can expect storms as a storm complex moves south across
the Ozarks. Several of these storms could become severe, with
large hail up to the size of baseballs, and 70 mph wind gusts
possible. A tornado or two may also occur with the most intense
thunderstorms. Locations along and west of Highway 65 will have
the best chances for significant severe weather but all locations
across the Ozarks should expect severe thunderstorms.

There will be a limited risk for flash flooding in locations that
receive training thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An extended period of excessive heat is expected beginning
Tuesday and continuing through at least Friday. Heat index values
could exceed 105 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
All of the Ozarks and southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:49 PM CDTSpecial Weather StatementSGFBourbon41 min
Jul 11, 5:41 PM CDTSevere Thunderstorm WarningSGFCherokee64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.